Format

Send to

Choose Destination
Jpn J Clin Oncol. 1996 Aug;26(4):234-6.

Severe acute metabolic acidosis and Wernicke's encephalopathy following chemotherapy with 5-fluorouracil and cisplatin: case report and review of the literature.

Author information

1
Department of Surgery II, Nagoya University School of Medicine, Japan.

Abstract

A 28-year-old woman with inoperable gastric carcinoma was given continuous infusion of 5-fluorouracil (5-FU) and low-dose cisplatin (CDDP) for 4 weeks while receiving intravenous hyperalimentation (IVH). Eleven days after her last treatment, she developed acute diplopia, deafness and gait ataxia, followed by severe confusion. She became markedly acidotic and hypotensive with a systolic blood pressure of 60 mmHg, necessitating intubation, dopamine treatment and hemodialysis for 7 h. She was also given thiamine. Thereafter, her blood pressure stabilized, the acidosis improved, and her deafness, diplopia, and confusion were resolved. This case suggests that FP (5-FU/CDDP) therapy toxicity, manifested as acute metabolic acidosis and Wernicke's encephalopathy, may be associated with IVH and thiamine deficiency.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center